Alert archive / Minnesota / Flash Flood Watches in 2018
Flash Flood Watch 5, NWS Twin Cities, MN
NWS Twin Cities, MN issued this flash flood watch at Jun 30, 2018, 2:51 AM CDT for Faribault County, Freeborn County, Martin County, Minnesota. It took effect at Jun 30, 2018, 4:00 PM CDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Jun 30, 2018, 2:51 AM CDT (07:51 UTC)
- In effect from
- Jun 30, 2018, 4:00 PM CDT
- Expired
- Jun 30, 2018, 8:50 PM CDT
- In force
- 5 hr
- Issued by
- NWS Twin Cities, MN
- Flood severity
- None
Counties Faribault County, MN, Freeborn County, MN, Martin County, MN
The radar
The Minneapolis radar (KMPX), 134 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.9 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3333 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1867 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
032 WGUS63 KMPX 300751 FFAMPX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Twin Cities/Chanhassen MN 251 AM CDT Sat Jun 30 2018 MNZ091>093-301600- /O.NEW.KMPX.FF.A.0005.180630T2100Z-180701T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Martin-Faribault-Freeborn- Including the cities of Fairmont, Blue Earth, and Albert Lea 251 AM CDT Sat Jun 30 2018 ...FLASH FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH SUNDAY MORNING... The National Weather Service in Twin Cities/Chanhassen has issued a * Flash Flood Watch for a portion of south central Minnesota, including the following areas, Faribault, Freeborn, and Martin. * From this afternoon into Sunday morning * Heavy rainfall associated with several rounds of thunderstorms may lead to flash flooding. Rainfall totals of 1 to 2 inches are possible, with localized totals up to 3 inches. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
2 follow-up statements
154 WGUS63 KMPX 301540 FFAMPX Flood Watch National Weather Service Twin Cities/Chanhassen MN 1040 AM CDT Sat Jun 30 2018 MNZ091>093-010000- /O.CON.KMPX.FF.A.0005.180630T2100Z-180701T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Martin-Faribault-Freeborn- Including the cities of Fairmont, Blue Earth, and Albert Lea 1040 AM CDT Sat Jun 30 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 4 PM CDT THIS AFTERNOON THROUGH SUNDAY MORNING... The Flash Flood Watch continues for * A portion of south central Minnesota, including the following areas, Faribault, Freeborn, and Martin. * From 4 PM CDT this afternoon through Sunday morning * Heavy rainfall associated with several rounds of thunderstorms may lead to flash flooding. Rainfall totals of 1 to 2 inches are possible, with localized totals up to 3 inches. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
572 WGUS63 KMPX 010150 FFAMPX Flood Watch National Weather Service Twin Cities/Chanhassen MN 850 PM CDT Sat Jun 30 2018 MNZ091>093-010300- /O.CAN.KMPX.FF.A.0005.000000T0000Z-180701T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Martin-Faribault-Freeborn- Including the cities of Fairmont, Blue Earth, and Albert Lea 850 PM CDT Sat Jun 30 2018 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of south central Minnesota has been cancelled. Additional rainfall is expected tonight, but it is not expected to be heavy enough to cause significant flooding issues. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this flash flood watch went out at Jun 30, 12:13 AM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Jun 30, 12:13 AM CDT, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1213 AM CDT Sat Jun 30 2018 .SHORT TERM...(This evening through Saturday) Issued at 340 PM CDT Fri Jun 29 2018 Surface analysis this afternoon shows a low pressure center over northwest MN with a trailing cold front extending SSW into central Nebraska and a leading warm front extending ENE through the Arrowhead into Lake Superior. Aloft, a NW-SE oriented ridge axis emanating from a large dome of high pressure over the southeastern CONUS is slowly shifting off to the E. This deep ridge combined with warm sectoring of the surface system has allowed across the WFO MPX coverage area to soar into the low-mid 90s with dewpoints in the mid-70s, easily creating heat index values of 100-110 degrees. Little in the way of relief will come through this evening due to strong capping in place but there is at least modest expectation that the atmosphere will recover in terms of instability from the overnight to early morning activity up north while capping influences wane to produce isolated to scattered showers and thunderstorms in mainly western-central MN overnight through daybreak Saturday. This activity is still highly conditional due to a warm EML (roughly +15C at H7) but a strong H925-H850 jet in advance of the progressing cold front may still ably provide forcing within a still unstable environment to create at least elevated convection. Any nocturnal activity looks to time itself away from the area by daybreak Saturday morning, allowing the atmosphere to restock itself with instability once again while the cold front is more actively crossing the area. The front looks to push into western portions of the coverage area around daybreak then reach the MN/WI border late afternoon Saturday. More robust convection is then expected for Saturday, mainly south and east of the TC metro, with clusters of storms potentially organizing into an MCS for western WI and southern MN. Less capping, stronger lapse rates and better dynamics look to mesh to bring more storms capable of large hail and damaging winds late Saturday afternoon through Saturday evening. .LONG TERM...(Saturday night through Friday) Issued at 340 PM CDT Fri Jun 29 2018 Saturday Night-Sunday...The pattern of a large dome of high pressure in the southeast with a trough in the southwest, keeping southwest flow aloft our region, will promote additional shower/t-storm development over the WFO MPX coverage area through Sunday, but mainly for the southeastern portions of the area. The main issue becomes more of a heavy rain hazard rather than severe storms due to PWATs increasing to near 2" in far southern/eastern portions of the area with storms near the front and the progression of the front slowing with upper level support waning. Training of storms, decent storm coverage and slow moving storms all add up to at least an isolated flooding hazard for areas which have already received plenty of rain and have multiple sites of river flooding. The bulk of the rain looks to come Saturday evening with gradually improving conditions through the day on Sunday behind the cold front. Humidity levels will be much less while highs on Sunday will only hit the upper 70s to around 80 degrees. Monday-Friday...A more zonal pattern aloft will prevail to start the week, resulting in lesser chances for precipitation with drier air in place and little upper level support along with no nearby surface frontal systems. Chances increase a bit Tuesday as a pre- frontal wave in advance of a warm front to the southwest approaches the region but not looking for anything significant. A more organized storm system looks to slowly move through the area Wednesday-Thursday which may bring better coverage of showers/t-storms but prospects for any severe weather remain rather low. There will be a small temperature swing with this midweek system, nudging temperatures closer to 90 for Wednesday- Thursday in its warm sector before highs drop back to the lower 80s on Friday as the system exits the area. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1212 AM CDT Sat Jun 30 2018 As the HRRR/RAP were showing leading into the 00z TAF issuance, the cap finally gave way out in western MN at 4z. However, forcing is weak and shear is marginal and storms have shown little organization. Expect AXN to be the only terminal that will be impacted by storms tonight. After this, we'll be waiting until Saturday afternoon for destabilization to occur along the remnants of the cold front that is currently over western MN. Greatest threat for afternoon convection looks to occur along/east of a MKT/MSP/RNH line. We should see a lull in activity between 4z and 8z before shra/tsra chances increase over a broader area as the main shortwave finally begins working into southern MN. KMSP...Main question for Saturday is where does the boundary. 00z CAMS say majority of afternoon convection ends up southeast of MSP, but close enough to keep the VCTS mention going. Better precip chances arrive after 06z as the main upper wave approaches. NAM/ARW/NMM all show more widespread precip developing with this. /OUTLOOK FOR KMSP/ Sun...VFR. Chc TSRA in mrng. Wind WNW 5-10kt. Mon...VFR. Chc TSRA overnight. Wind SW 10-15 kt. Tue...VFR. Chc TSRA. Wind SSE 10-15 kt. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...JPC LONG TERM...JPC AVIATION...MPG
Hazardous weather outlook, Jun 29, 9:10 PM CDT, 5 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 910 PM CDT Fri Jun 29 2018 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 010215- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 910 PM CDT Fri Jun 29 2018 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight There is a slight chance of thunderstorms through the night. If any thunderstorms do occur, there is a chance they could be severe, with with large hail and damaging winds being the primary threat. The greatest threat for thunderstorms tonight will exist across central MN. Flooding continues along the Minnesota River and its tributaries. Please refer to the Minnesota Department of Transportation for any road closures due to flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms will remain possible on Saturday, with a continued threat for severe storms. At this time the highest chance for severe storms looks to be on Saturday afternoon and evening, primarily south and east of a New Ulm to Twin Cities to Taylors Falls Wisconsin line. In addition to heavy rainfall, the main threats would be large hail and damaging winds. River flooding will continue along the Minnesota River and its tributaries into next week. Please refer to the Minnesota Department of Transportation for any road closures due to flooding. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Local storm report, Jun 30, 12:30 AM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1230 AM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 AM HAIL 6 WSW MILTONA 46.02N 95.40W
06/30/2018 M0.75 INCH DOUGLAS MN PUBLIC
MPING REPORT.
&&Special weather statement, Jun 30, 1:00 AM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
100 AM CDT SAT JUN 30 2018
MNZ043-300645-
Morrison-
100 AM CDT SAT JUN 30 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN MORRISON
COUNTY...
At 1259 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Philbrook to near Swanville to near
Sauk Centre. Movement was east at 50 mph.
Wind gusts up to 50 mph and dime size hail are possible with these
storms.
Locations impacted include...
Little Falls, Motley, Randall, Upsala, Swanville, Bowlus, Flensburg,
Camp Ripley, Cushing, Sobieski, Elmdale and Camp Ripley Junction.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4631 9455 4631 9451 4633 9443 4630 9436
4627 9434 4623 9440 4618 9437 4616 9437
4615 9403 4578 9447 4577 9464 4634 9466
TIME...MOT...LOC 0559Z 248DEG 42KT 4629 9467 4599 9468 4578 9499Local storm report, Jun 30, 2:01 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
201 AM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 AM TSTM WND GST 2 SSE LITTLE FALLS 45.95N 94.35W
06/30/2018 M61 MPH MORRISON MN AWOS
MEASURED AT LITTLE FALLS AIRPORT.
&&
TDKLocal storm report, Jun 30, 2:17 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
217 AM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 AM TSTM WND GST PIERZ 45.98N 94.10W
06/30/2018 M68 MPH MORRISON MN TRAINED SPOTTER
&&Local storm report, Jun 30, 2:39 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
239 AM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM TSTM WND DMG 3 ENE OSAKIS 45.89N 95.11W
06/30/2018 TODD MN LAW ENFORCEMENT
TREE BLOWN DOWN ON POWER LINE.
1245 AM TSTM WND DMG 3 NNW OSAKIS 45.90N 95.17W
06/30/2018 DOUGLAS MN LAW ENFORCEMENT
POWER LINE BLOWN DOWN NEAR CR 3 AND BIRD
LAKE ROAD.
&&Local storm report, Jun 30, 2:43 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
243 AM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 AM TSTM WND DMG 3 NW BURTRUM 45.91N 94.73W
06/30/2018 TODD MN LAW ENFORCEMENT
TREE BLOWN DOWN ONTO POWER LINE.
&&
TDKThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 11:25 PM CDT | Special Weather Statement | MPX | Todd | 50 min |
| Jun 29, 11:58 PM CDT | Severe Thunderstorm Warning | MPX | Todd | 47 min |
| Jun 30, 12:05 AM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope | 55 min |
| Jun 30, 12:18 AM CDT | Severe Thunderstorm Warning | MPX | Todd | 42 min |
| Jun 30, 12:43 AM CDT | Severe Thunderstorm Warning | MPX | Stearns, Todd | 47 min |
| Jun 30, 1:00 AM CDT | Special Weather Statement | MPX | Morrison | 45 min |
| Jun 30, 1:06 AM CDT | Severe Thunderstorm Warning | MPX | Morrison | 39 min |
| Jun 30, 1:29 AM CDT | Severe Thunderstorm Warning | MPX | Morrison, Stearns, Todd | 46 min |
| Jun 30, 2:02 AM CDT | Severe Thunderstorm Warning | MPX | Benton, Mille Lacs, Morrison, Stearns | 43 min |
| Jun 30, 2:27 AM CDT | Severe Thunderstorm Warning | MPX | Kanabec, Mille Lacs | 33 min |
| Jun 30, 2:54 AM CDT | Heat Advisory | MPX | Goodhue | 16 hr |
| Jun 30, 5:25 PM CDT | Special Weather Statement | MPX | Freeborn | 50 min |
Nearby
Flash Flood Watches in Minnesota, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.